Log in
British Heart Foundation
6,795 members4,248 posts

Warfarin and hair loss

Morning everyone, I have been taking warfarin for 8 wks and have noticed that I am losing a lot of hair.

I realise this is not really important when you think what we all go through in the way of surgery etc but it would be good to hear other people's experiences.

Best wishes

Annette

18 Replies
oldestnewest

Hi Annette, I am also new to taking warfarin but haven't had any problems. Have you asked your anticoagulant nurse? If they can't help I would suggest checking with your GP. It could just be the stress of the operation etc and just your body's way of dealing with it, but worthwhile checking it out.

Hope you get to the bottom of it soon, I know how you feel cos I lost a lot of hair when I got anaemia two years ago, thankfully it all grew back 😺

Wendy

1 like
Reply

Hi Wendy, thanks for your reply. I go to the warfarin clinic on Friday so will ask the nurse, I hope it does grow back as it really affects how I feel.

I haven't had my 2nd operation yet, should be around March time.

Hope your recovery is going well.

Best wishes

Annette

1 like
Reply

Hi Annette, it will grow back. I used it as an opportunity to have a restyle and now have short hair, although it does need cutting at the moment but will have to wait until after Christmas now!

Recovery is slow but steady thanks. Still have irritating dry cough and get out of breath but getting there. I'm sleeping reasonably well now and not getting so tired during the day. Hope you're getting on okay too.

My clinic supports home testing so I've bought my own machine. I just have to do my blood test, phone my result through to the clinic and they ring me back with my dose. Will make life a lot easier once I'm back at work.

Wendy x

1 like
Reply

My hairdresser recommended a shampoo and conditioner called Serioxyl. It's a bit pricey but you don't need much and it worked brilliantly.

Wendy

2 likes
Reply

Thanks for that Wendy, I will have a look at that tomorrow.

Annette

2 likes
Reply

Hi Annette,

So sorry to hear you are suffering hair loss, although it may not be the end of the world considering all that your body had been through it is important to feel good about ourselves particularly as we have been at our worst during and immediately post op. I hope you get to the bottom of this, I haven’t noticed anything significant, my hair is less shiny but I put that down to the amount of antibiotics I had. I have of course not been n Warfarin quite as long as you.

Hope you get an answer soon and that your recovers.

With love,

Dory xxx💕❤️❣️

1 like
Reply

Hi Dory, lovely to hear from you, as you say it is important to feel good about how we look.

I am going to ask the nurse on Friday if she can recommend anything for my hair.

I hope you're recovering well from your surgery and taking things easy whilst you get your strength back

Best wishes

Annette

Reply

Good idea Annette,

I don’t know whether the shampoo advertised containing caffeine that it is claimed thickens/restores hair is any good.

Thank you, I am improving daily and taking things easy and pottering around. Just got to be patient and listen to my body.

Hope you have a wonderful Christmas.

With love, Dory xxx❤️💕❣️

Reply

Hi Annette

I had mitral valve repair 3 months ago and have just stopped talking warfarin and bisoprolol. Approx 6 weeks after the op I did notice my hair was falling out but has since stopped. I wasn't sure if that was because of the medication or stress of the op. Hopefully in the goodness of time this will stop and your hair will recover.

Julia

1 like
Reply

Hi julia, thanks for your reply. As I am on long term warfarin I really hope it will stop falling out soon.

It is good to hear from other people, hope your recovery is going well.

I had a mitral valve repair in 2007 but that repair has failed and I am now waiting for a replacement valve.

Best wishes

Annette

Reply

Hi Annette,

I've seen your previous posts about needing a replacement after your repair and read with interest. I didn't really have any choice about a repair or replacement and I have a nagging feeling that the same will happen to me and I would feel disappointed. I'm probably quite sensitive given that I've just got over my op but my next echo is in 5 years and I worry that the repair may need checking before that but those are the guidelines.

I do that hope your replacement is a success and I look forward to hearing how you get on.

Julia

Reply

Hi Julia, I hope you don't have the same problem with your repair that I had. It seems very positive that your next echo is in 5 yrs, I was only discharged from my surgeon about 6 yrs after my surgery as I had problems pretty much straight away.

Obviously if you any symptoms in the future your GP should be able to do a referall back to your surgeon.

All the best for your recovery

Annette

Reply

Hi Netty Anne

I too am suffering from hair loss and am on warfarin. I looked it up on the net and I in fact fitted into five of the categories - surgery, infection, stress , dietary issues ,(I lost two-time when I was ill,) oh and the menopause. I discussed the hair loss with my GP and she did blood tests to make sure all was and it was. As you say in the scale of things hair loss is not important but to me it was the final insult. I was proud of my long ( half way down my back) blonde shiny hair . My hairdresser reckons I have lost about half, I now have a shorter style but it is very dull in colour and I am going white ! However a small think as I am alive and enjoying life and planning a Christmas I could well of missed.

Reply

Sorry to hear you are losing your hair as well, as you say it seems like the final insult.

I suppose we have to look at the bigger picture and be grateful for the medical profession who perform the life enhancing or in some cases life saving surgery.

I am going to ask for blood tests just to be sure but it seems to be too coincidental not to be the warfarin especially as others are having the same problem.

Best wishes

Annette

Reply

Hi Nettyanne

I'm on Rivaroxaban not Warfarin due to a DVT after my Valve and artery replacement 5 moths ago and my hair is coming out and I don't like it one bit so, know how you feel. I tried the Caffine shampoos without success I hope they work for you

Reply

Thanks madgranny2 I will try the shampoo and see if it works for me, nothing to lose I suppose ( apart from more hair 😕)

I thought the new drugs such as Rivaroxaban had less side effects but obviously not which is a shame.

Best wishes

Annette

Reply

Hope it works for you. I think Rivaroxaban has in general less side effects. I am very drug reactive and do quite well on them other than the hair loss.

I was advised to use only a broad very wide tooth comb and that helps.

Reply

I've been on warfarin for 12 months and haven't noticed any hair loss, maybe it's some sort of nervous reaction?

Reply

You may also like...